Deaths due to Fentanyl overdoses spike in Delaware

NEW CASTLE — Mirroring national trends, Delaware is seeing a surge in overdose deaths related to fentanyl — a synthetic painkiller that is up to 50 times more potent than heroin.

Through mid-May, toxicology analysis by the Division of Forensic Science confirmed 44 people have died from overdoses that involved fentanyl. In all of 2015, there were 42 overdose deaths in Delaware involving fentanyl.

The Centers for Disease Control and Prevention reported the increase in overdoses in Delaware involving fentanyl follows a trend nationwide, with an 80 percent increase in deaths from synthetic opioids from 2013 to 2014.

Last year, a total of 228 people died from overdoses in Delaware, with 222 overdose deaths reported in 2014. Nationwide, the CDC reported 47,055 people died from drug overdoses in 2014, or 1.5 times greater than the number killed in car crashes.

When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Because it is a powerful opiate, users often have trouble breathing or can stop breathing as the drug sedates them.

Drug dealers are selling packets with pure fentanyl in white powder form to people who assume they are buying heroin, lacing fentanyl with cocaine or heroin, and pressing fentanyl into pills and passing them off as OxyContin, according to the Drug Enforcement Agency.

The DEA’s Philadelphia office also warned of a new dangerous synthetic opioid, W-18, which is 100 times more potent than fentanyl, and is being laced into heroin and cocaine available in Philadelphia. It is difficult for forensic toxicology labs to detect the presence of W-18 in bodily fluid or seized drug samples.

“The surging number of deaths in our state related to the ingestion of fentanyl is heartbreaking,” Department of Safety and Homeland Security Secretary James Mosley said. “The fentanyl is so toxic that it greatly decreases the chance of survival. In only seven of the 44 cases did the Division of Forensic Science also confirm the presence of heroin. This year we are seeing an increase in cocaine, with the drug’s presence confirmed in 19 of the fentanyl-related overdose cases.”

Dr. Karyl Rattay, director of the Division of Public Health, said many opiod users and those overdosing become addicted after using prescription painkillers then search for a greater and greater high through illegal substances.

If a user or addict is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately. Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics and some police officers, can save the lives of those overdosing from fentanyl.

Department of Health and Social Services Secretary Rita Landgraf urged users to call DHSS’ 24/7 Crisis Services Helpline to be connected to addiction treatment options. In New Castle County, the number is (800) 652-2929. In Kent and Sussex counties, the number is (800) 345-6785.

DHSS is updating and expanding a campaign in support of its www.HelpIsHereDE.com website, including seeking additional federal funding and maximizing state funding. The updates for HelpIsHereDE.com, to be announced this summer, will include new resources, information and materials specifically aimed at medical providers and parents.

Individuals and families can visit DHSS’ website, HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states.

Reach the Delaware State News newsroom at newsroom@newszap.com

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.